Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Pocatello, ID

June 3, 2014Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 3, 2014, 2:21 PM MDT for Clark County, Fremont County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2014, 2:21 PM MDT (20:21 UTC)
Expired
Jun 3, 2014, 3:15 PM MDT
In force
54 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 180 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS55 KPIH 032021
SVRPIH
IDC033-043-032115-
/O.NEW.KPIH.SV.W.0004.140603T2021Z-140603T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARK COUNTY IN EASTERN IDAHO...
  FREMONT COUNTY IN EASTERN IDAHO...
  THIS INCLUDES THE CITIES OF...ST. ANTHONY...ISLAND PARK...

* UNTIL 315 PM MDT

* AT 213 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF 
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH 
AND HAIL TO ONE INCH IN DIAMETER. THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM KILGORE TO 21 MILES SOUTHWEST OF IDMON...OR 
ALONG A LINE EXTENDING FROM 24 MILES WEST OF ISLAND PARK TO 8 MILES 
SOUTHEAST OF DUBOIS...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ST. ANTHONY AND ISLAND PARK AND HENRYS LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR HENRYS LAKE...OR ANY OTHER RAFTING OR BOATING WATER 
WAY IN FREMONT COUNTY...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4394 11170 4406 11222 4455 11198 4457 11187
      4452 11182 4457 11169 4455 11148 4459 11153
      4464 11152 4466 11149 4471 11149 4472 11141
      4476 11139 4464 11123 4458 11122 4447 11104
      4444 11104
TIME...MOT...LOC 2019Z 307DEG 17KT 4440 11182 4409 11206

$$

RHD
2 follow-up statements
337 
WWUS55 KPIH 032047
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT TUE JUN 3 2014

IDC033-043-032115-
/O.CON.KPIH.SV.W.0004.000000T0000Z-140603T2115Z/
CLARK ID-FREMONT ID-
247 PM MDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR FREMONT AND EASTERN CLARK COUNTIES...

AT 239 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH AND ONE INCH DIAMETER HAIL.  THESE STORMS WERE 
LOCATED ALONG A LINE FROM NEAR KILGORE TO NORTH OF ST. ANTHONY 
MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS THAT ARE AFFECTED INCLUDE...
   ASHTON...ISLAND PARK AND HENRY'S LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR HENRY'S LAKE OR ANY OTHER RECREATIONAL WATER WAY IN 
FREMONT COUNTY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A 
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT 
ON THE WATER IN A THUNDERSTORM!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4394 11170 4406 11222 4455 11198 4457 11187
      4452 11182 4457 11169 4455 11148 4459 11153
      4464 11152 4466 11149 4471 11149 4472 11141
      4476 11139 4464 11123 4458 11122 4447 11104
      4444 11104
TIME...MOT...LOC 2044Z 307DEG 17KT 4424 11187 4406 11166

$$

RHD
603 
WWUS55 KPIH 032117
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
317 PM MDT TUE JUN 3 2014

IDC033-043-032126-
/O.EXP.KPIH.SV.W.0004.000000T0000Z-140603T2115Z/
CLARK ID-FREMONT ID-
317 PM MDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR FREMONT AND EASTERN CLARK
COUNTIES HAS EXPIRED...

AT 316 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
THRESHOLDS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...HAIL TO PENNY SIZE AND WINDS TO 50 MPH ALONG WITH FREQUENT 
LIGHTNING ARE STILL EXPECTED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   LAST CHANCE...ISLAND PARK...PONDS LODGE AND SHOTGUN 
VILLAGE...MACKS INN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4394 11170 4406 11222 4455 11198 4457 11187
      4452 11182 4457 11169 4455 11148 4459 11153
      4464 11152 4466 11149 4471 11149 4472 11141
      4476 11139 4464 11123 4458 11122 4447 11104
      4444 11104
TIME...MOT...LOC 2047Z 266DEG 36KT 4434 11173

$$

RHD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:13 PM MDT, 8 minutes earlier.

Area forecast discussion, Jun 3, 2:13 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
213 PM MDT TUE JUN 3 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. SAT IMAGERY SHOWS SHORTWAVE
WORKING THROUGH OREGON THIS AFTERNOON. CONVECTION HAS REDEVELOPED
FROM THE CENTRAL MOUNTAINS ALONG THE DIVIDE WITH A FEW CELLS
EXTENDING INTO THE UPPER SNAKE PLAIN. BELIEVE STORMS WILL REMAIN
SUB SEVERE THOUGH A FEW STRONGER CELLS WITH HALF INCH HAIL AND
WIND GUSTS AROUND 40 MPH POSSIBLE. A FEW WEAK CELLS BEGINNING TO
SHOW UP IN THE SOUTHERN AND EASTERN HIGHLANDS AS WELL. BELIEVE
CURRENT TREND TO CONTINUE WITH STRONGEST CONVECTION TO THE NORTH
THROUGH THE EVENING THOUGH MODELS CONTINUE TO INDICATE ANOTHER
BATCH OF CONVECTION WORKING INTO THE REGION FROM NORTHERN NEVADA
LATER THIS AFTERNOON INTO THE EVENING. CONVECTION COULD CONTINUE
OVERNIGHT AS OREGON SHORTWAVE CONTINUES TO ADVANCE ON EASTERN
IDAHO. SHORTWAVE PASSAGE DURING THE DAY ON WEDNESDAY WITH
CONVECTION LIMITED TO THE EASTERN HIGHLANDS DURING THE DAY AS MORE
STABLE AIR WORKS INTO THE REGION WITH NORTHWEST FLOW. EASTERN
IDAHO DOES REMAIN UNDER THE INFLUENCE OF WEAKLY CYCLONIC FLOW WITH
TROUGHING OVER GREAT BASIN. SHORTWAVE DROPS THROUGH PACNW INTO
EAST IDAHO FOR THURSDAY BUT MODELS INDICATING MAINLY DRY FLOW AT
THIS TIME SO HAVE VERY WEAK POPS AT BEST WITH NO MENTION OF
THUNDER WEDNESDAY NIGHT THROUGH EARLY THURSDAY. SOME DIFFERENCES
IN THE MODELS AT THIS POINT AS NAM IS SLIGHTLY FASTER WITH NEXT
SHORTWAVE MOVING THROUGH THE PACNW THURSDAY NIGHT INTO FRIDAY.
BOTH MODELS DEVELOP CONVECTION ASSOCIATED WITH THE SHORTWAVE. BUT
SINCE TIMING IS SOMEWHAT IN QUESTION OPTED FOR BROAD BRUSHING WEAK
POPS ALONG DIVIDE AND EASTERN BORDER LATE THURSDAY INTO FRIDAY
WITH STRONGER POPS ALL HIGHER ELEVATIONS FRIDAY AFTERNOON AND
EVENING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. MODEL DIFFERENCES
BECOME MORE ENHANCED MOVING INTO THE EXTENDED. OPTED TO MAKE NO
CHANGES TO SATURDAY AND BEYOND AS GFS AND ECMWF GRADUALLY BECOME
OUT OF PHASE. ECMWF SIGNIFICANTLY STRONGER AND FASTER WITH UPPER
LOW/SHORTWAVE MOVING OUT OF BC CANADA SATURDAY NIGHT WHILE GFS
HOLDS ON TO RIDGE ALONG PACIFIC COAST. ECMWF SOLUTION WOULD LEAD
TO PASSAGE OF STRONGER TROUGH MONDAY WITH COOLER TEMPS TUESDAY WHILE
GFS TRIES TO BRING WEAK SHORTWAVE TROUGH INTO THE GREAT BASIN FROM
NORTHERN CALIFORNIA. WILL LEAVE WEAK POPS OVER HIGHER ELEVATIONS
WITH TEMPS A BLEND OF GUIDANCE.

&&

.AVIATION...GUSTY WINDS CONTINUE THROUGH THE SNAKE PLAIN MAINLY
IMPACTING KIDA/KPIH THIS AFTERNOON AND EARLY EVENING. TSTORMS HAVE
DEVELOPED NORTH OF A LINE FROM KSUN-KIDA THIS AFTERNOON THOUGH
CONVECTION STILL POSSIBLE FOR MOST HIGHER ELEVATION AREAS IN THE
REGION. WILL MAINTAIN VCTS AT KSUN THROUGH EARLY EVENING BUT
BELIEVE THE SNAKE PLAIN TERMINALS WILL REMAIN DRY AT THIS TIME.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021.

&&

In the hours before

Special weather statement, Jun 3, 12:18 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1218 PM MDT TUE JUN 3 2014

IDZ019-031900-
CLARK ID-FREMONT ID-
1218 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FREMONT COUNTY IN EASTERN IDAHO
  NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 100 PM MDT

AT 1208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS EAST OF INTERSTATE 15 BETWEEN DUBOIS AND
MONIDA. THESE STORMS WILL MOVE EAST TO NORTHEAST AT 20 MILES AN HOUR
AND BECOME MORE NUMEROUS DURING THE AFTERNOON.

IF YOU ARE TRAVELING INTERSTATE 15 NORTH OF DUBOIS OR IN AND AROUND
THE ISLAND PARK AND SURROUNDING MOUNTAIN AREAS THIS AFTERNOON BE
PREPARED FOR THUNDERSTORMS.

IF YOU CAN...BE READY TO HEAD INDOORS TO AVOID LIGHTNING.

LAT...LON 4432 11121 4419 11225 4446 11242 4447 11237
      4453 11236 4457 11229 4453 11210 4457 11187
      4452 11182 4457 11169 4455 11148 4459 11153
      4471 11149 4475 11139 4472 11131 4463 11122
      4458 11122 4448 11109 4443 11108
TIME...MOT...LOC 1814Z 243DEG 34KT 4451 11177

RHD
Special weather statement, Jun 3, 1:11 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
111 PM MDT TUE JUN 3 2014

IDZ019-032000-
CLARK ID-FREMONT ID-
111 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  NORTHERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 200 PM MDT

AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS STRETCHING FROM WEST OF INTERSTATE 15 BETWEEN SPENCER
AND MONIDA EXTENDING EAST THROUGH THE MOUNTAINS NORTH OF ISLAND PARK
AND HENRYS LAKE.

THESE STORMS WILL PRODUCE LIGHTNING...BRIEF HEAVY RAIN AND EVEN
SMALL HAIL AS THEY MOVE EAST NORTHEAST AT 20 MPH.

IF THUNDER AND LIGHTNING APPROACH YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 4413 11275 4446 11281 4449 11279 4450 11268
      4446 11239 4453 11236 4458 11224 4454 11220
      4453 11211 4457 11187 4452 11182 4457 11169
      4455 11148 4459 11153 4471 11149 4472 11141
      4476 11139 4463 11122 4458 11122
TIME...MOT...LOC 1908Z 249DEG 60KT 4449 11219

RHD
Special weather statement, Jun 3, 1:42 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MDT TUE JUN 3 2014

IDZ019-032030-
CLARK ID-
142 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CLARK COUNTY IN EASTERN IDAHO

UNTIL 230 PM MDT

AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INTERSTATE 15 JUST NORTH OF SPENCER..MOVING
EAST AT 20 MPH.

THIS STORM HAS REDEVELOPED TO THE WEST AND STRENGTHENED. VERY HEAVY
RAIN AND FREQUENT LIGHTNING ARE LIKELY WITH THIS STORM. PONDING OF
WATER ON THE INTERSTATE WILL CREATE HAZARDOUS CONDITIONS.

LAT...LON 4451 11212 4437 11203 4432 11230 4447 11235
TIME...MOT...LOC 1940Z 267DEG 33KT 4442 11211

RHD
Special weather statement, Jun 3, 2:05 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
205 PM MDT TUE JUN 3 2014

IDZ019-032045-
CLARK ID-
205 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 245 PM MDT

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KILGORE..MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN CLARK COUNTY...

THIS THUNDERSTORM WILL MOVE TOWARD ISLAND PARK BY AROUND 3PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4438 11182 4434 11212 4451 11211 4455 11185
      4452 11182 4453 11180 4453 11178 4457 11169
      4456 11165
TIME...MOT...LOC 2004Z 258DEG 29KT 4446 11188

RHD

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:22 AM MDTLake Wind AdvisoryPIH18 hr
Jun 3, 12:18 PM MDTSpecial Weather StatementPIHFremont42 min
Jun 3, 1:11 PM MDTSpecial Weather StatementPIHClark49 min
Jun 3, 1:42 PM MDTSpecial Weather StatementPIHClark48 min
Jun 3, 2:05 PM MDTSpecial Weather StatementPIHFremont40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.